Here are Gary's answers to the questions he did not have time to answer in his last live interview with us, on February 4th. Enjoy!! And please join us for our next visit with Gary, on April 1st (no fooling!)
QUESTION: What's your best advice to help a PWD who has been used to running high bgs get over the hypo feelings of more normal bgs? Is it better to go cold turkey and endure the "false hypo"s or to come down more gradually?
ANSWER: That's a matter of personal preference. I usually recommend going "cold turkey" and dealing with the false symptoms for a little while. It is usually only a matter of days until the symptoms return to proper levels.
QUESTION: Any advice on how to avoid rebound from a low?
ANSWER: Ideally, catch and treat the low as early as possible, before physical symptoms appear... and be careful not to overtreat.
QUESTION: Can over-treating a low BG be caused by loss of focus due to low BG effects confusion, coordination caused by low?
ANSWER: It's possible, but not common. Over-treating is usually a conscious choice, driven by an innate urge to eat when glucose levels are low.
QUESTION: how far off the actual action graph for Insulins does Lantus / Levemir vary.
ANSWER: The research shows that lantus varies a bit more than levemir, but both can act differently in different people. The best way to minimize the variability of basal insulin is to take the insulin twice daily, about 10-12 hours apart. This produces the most consistent/steady level of insulin possible.
QUESTION: Are certain insulins known to vary more or less If that has been studied.
ANSWER: Levemir varies less than lantus, and both vary much less than NPH. As far as the rapid insulin, all three (humalog, novolog, apidra) are about the same, and all are more predictable than regular insulin.
QUESTION: How can I get my teenager interested in her on care?
ANSWER: Unlikely that's going to happen. Best you can do is establish non-negotiable responsibilities that result in specific consequences if not followed.
QUESTION: My husband and I are both diabetics. He is on insulin and I am not. My husband has experienced a few "lows" in his diabetic experience and it literally scares him to death. therefore, he almost always runs too high because he is afraid of going low. I hate the russian roulette he plays with his insulin fearing he will go to low. Any ideas on how to help him?
ANSWER: There are probably a thousand ways to answer that, ranging from how his insulin program is set up (if incorrect, he's at much higher risk for lows) to learning how to manage the lows properly when they occur, to detecting them very early through more frequent BG checks or use of a continuous glucose monitor. Occasional hypoglycemia is simply a way of life for insulin users, so he needs to get used to the idea and stop using it as an excuse to under-manage his diabetes. Feel free to touch base with my office if you'd like to set up a consult with discuss in greater detail.